Lorazepam-Induced Toxicity in the Aged
|Study Design:||Allocation: Randomized
Intervention Model: Crossover Assignment
Primary Purpose: Diagnostic
|Official Title:||Long-Term Lorazepam Use and Acute Toxicity in the Aged|
|Study Start Date:||December 2000|
|Study Completion Date:||July 2007|
GAD is among the most common anxiety disorders in the elderly population. The drug lorazepam is widely utilized in the treatment of elderly individuals with GAD. However, single doses of lorazepam have been associated with cognitive toxicity that is typically evident between 1 and 2.5 hours after the drug is administered. The toxic effects include decreased memory and increased swaying, which has been associated with greater risk for falls.
Patients have 4 study visits. A psychiatric evaluation and a memory test are given at the first visit. During the second study visit, patients have a physical exam, an electrocardiogram (ECG), a neuropsychological assessment, an optional magnetic resonance imaging (MRI) brain scan, and other laboratory tests. On the third and fourth visits, patients are randomized to receive either their highest daily dose of lorazepam or placebo. Performance effects and postural sway are determined before drug administration and at 1, 2.5, and 5 hours after the drug is given. Blood samples for the determination of drug levels are also obtained.
Please refer to this study by its ClinicalTrials.gov identifier: NCT00044642
|United States, New York|
|NYU/Bellevue General Clinical Research Center (8East)|
|New York, New York, United States, 10016|
|Nathan S. Kline Institute|
|Orangeburg, New York, United States, 10962|
|Principal Investigator:||Nunzio Pomara, MD||Nathan S. Kline Institute and New York University School of Medicine|